Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS San Angelo, TX

June 1, 2020Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 1, 2020, 8:55 PM CDT for Runnels County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2020, 8:55 PM CDT (01:55 UTC)
Expired
Jun 1, 2020, 11:00 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 71 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS54 KSJT 020155
FFWSJT
TXC399-020400-
/O.NEW.KSJT.FF.W.0003.200602T0155Z-200602T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
855 PM CDT Mon Jun 1 2020

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northwestern Runnels County in west central Texas...

* Until 1100 PM CDT.

* At 854 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Norton and Wilmeth.

This includes the following Low Water Crossings...
County Road 223 crossing Valley Creek, County Road 336 crossing Big 
Coyote Creek, County Road 334 crossing Big Coyote Creek, County Road 
334 crossing Little Coyote Creek, crossings along County Road 334, 
County Road 337 crossing Coyote Creek, Norton crossing Valley Creek, 
County Road 264 crossing Valley Creek and FM 0383 crossing Quarry 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3177 10007 3181 10017 3192 10014 3198 10013
      3199 10010 3198 10006 3197 10003 3196 10001
      3188 9996

FLASH FLOOD...RADAR INDICATED

$$

42

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 7:02 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 1, 7:02 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
702 PM CDT Mon Jun 1 2020

.DISCUSSION...

Please see the updated Aviation discussion below.

&&

.AVIATION...
/00Z TAFS/

Scattered showers and a few embedded thunderstorms continue across
the area this evening. Will continue a mention of -RA in the TAFS
for the next couple of hours before activity diminishes.
Otherwise, models indicate low level stratus development overnight
resulting in MVFR ceilings. Ceilings may further lower to IFR in
the morning along the I-10 corridor. A return to VFR conditions is
then expected in the afternoon. A few showers or storms may
develop again on Tuesday but coverage looks to be less than today.
Thus will keep out a mention of thunder for this TAF package.

&&

.PREV DISCUSSION... /issued 301 PM CDT Mon Jun 1 2020/

SHORT TERM...
(Tonight and Tuesday)

Currently, there are scattered showers and thunderstorms across
most of West Central Texas as a tropical-like upper level low
to our west drifts north into the Permian Basin. These storms are
not expected to produce severe weather. However, with the moist
tropical-like atmosphere in place, they will be very efficient
rain-producers, and could result in localized flooding, and
occasional lightning strikes. These storms will persist into the
evening hours before dissipating, and becoming isolated or
nonexistent by midnight. On Tuesday, the upper low will move
northeast into Oklahoma with weak shortwave energy rotating around
the southern side, possibly giving the area one more shot at
isolated to scattered afternoon showers and thunderstorms, with
similar concerns, mainly locally heavy rainfall and cloud to
ground lightning. Look for lows mainly in the 60s tonight, and
temperatures warming into the mid/upper 80s for Tuesday.

20

LONG TERM...
(Tuesday Night through Monday)

An upper level ridge will build east into our area during the middle
to late part of the week, and will be centered over Texas this
weekend. This will result in mostly clear skies for our area, with
above normal temperatures. Expecting highs to be mostly in the mid
to upper 90s for this weekend, but a few triple digits would not
be out of the question. Early next week, may have a system in the
Gulf of Mexico approaching the upper half of the Texas coast. Will
monitor trends with the medium range models, but the 12Z GFS and
ECMWF indicate a hot and dry pattern for our area in the early to
middle part of next week. Will have a possibility of triple digit
highs across a larger part of our area.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  87  68  91 /  20  20   0   0
San Angelo 	 64  88  67  91 /  20  20   5   0
Junction 	 64  84  66  86 /  30  30   5   0
Brownwood 	 64  86  68  90 /  20  30   0   0
Sweetwater 	 65  87  68  92 /  20  20   5   0
Ozona      	 64  85  68  89 /  30  20   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42
Hazardous weather outlook, Jun 1, 2:18 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
218 PM CDT Mon Jun 1 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
218 PM CDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue
through early evening. Brief heavy rainfall from these storms may
produce localized street flooding. Dangerous lightning is also
possible. Thunderstorms are expected to become isolated by late
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms are possible
Tuesday. The main hazards will be brief heavy rainfall and
dangerous lightning. The threat for widespread hazardous weather
is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:41 PM CDTAreal Flood AdvisorySJTRunnels109 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.